Skip to Content

Hearing, tinnitus, and the ratings that follow

Hear Review
Home/Tinnitus
Tinnitus

What Drugs Cause Tinnitus? Medication Risks and Next Steps

Aspirin, some antibiotics, chemotherapy and other drugs can cause tinnitus. Learn which risks matter and how to review medicines safely.

Dale Freeman · Published · 3 Min Read

Medicines that can cause tinnitus include aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs), certain antibiotics, platinum chemotherapy drugs, loop diuretics, some antimalarials, and some antidepressants. The risk depends on the particular drug and dose—not simply whether it belongs to one of these groups. NIDCD’s tinnitus guidance identifies several of these associations, especially at high doses.

New ringing after starting a medicine deserves a medication review, but timing alone does not prove the drug caused it. Do not stop or reduce a prescribed medicine on your own. Contact your prescriber or pharmacist to discuss the symptom and a safe plan.

Which medicines are linked to tinnitus?

Ototoxic means potentially harmful to the inner ear’s hearing or balance structures. Some medicines have well-established ototoxic effects; others have tinnitus reported as a side effect without establishing permanent ear damage. ASHA explains that medication-related ear effects can be temporary or permanent.

Medicine group Examples What matters
Aspirin and other NSAID pain relievers Aspirin, ibuprofen, naproxen Tinnitus is associated with these medicines, particularly at high doses. High-dose aspirin-related tinnitus and hearing changes are typically reversible. NIDCD; Merck Manual
Certain antibiotics Aminoglycosides such as gentamicin, tobramycin and amikacin These can damage hearing or balance, sometimes permanently. This is not a warning that every antibiotic carries the same risk. Merck Manual
Platinum chemotherapy Cisplatin, carboplatin These can cause tinnitus and potentially permanent hearing loss. Cisplatin’s ear toxicity can accumulate with treatment. Merck Manual; cisplatin prescribing information
Loop diuretics, sometimes called water pills Furosemide, ethacrynic acid Risk is particularly important with intravenous treatment. Furosemide reports often involve rapid injection, excessive doses, severe kidney impairment or another ototoxic drug. Furosemide prescribing information
Some antimalarial medicines Quinine Quinine can cause ringing in the ears and difficulty hearing. MedlinePlus
Some antidepressants Sertraline (Zoloft), for example Sertraline’s label lists tinnitus among infrequent reactions during treatment. It also lists tinnitus as a possible symptom after discontinuation, particularly abrupt stopping. Zoloft prescribing information

This is a practical starting list, not a complete inventory. Ask your pharmacist to check the exact medicine, formulation, dose and combinations you take.

Will the ringing go away if treatment changes?

Sometimes—but there is no reliable promise or single recovery timeline. High-dose aspirin effects are typically reversible, while aminoglycoside antibiotics and platinum chemotherapy can cause lasting hearing injury. Merck Manual describes these differences. Furosemide’s label reports both reversible and irreversible hearing impairment. A list of “tinnitus-causing drugs” cannot tell you your personal risk.

Dose, treatment duration, kidney function, infusion rate and use of multiple ototoxic medicines can affect risk. For higher-risk treatment, ask whether you need a baseline hearing test and repeat testing. Do not rely on ringing as the only warning: hearing changes may occur before you notice them. Cisplatin’s prescribing information calls for hearing testing before treatment and before subsequent doses. Merck Manual; cisplatin label

What to bring to a medication review

Write down:

  • Everything you take: prescriptions, over-the-counter pain and cold remedies, vitamins and supplements, with doses and frequency.
  • The timeline: when each medicine started, any dose changes, and when the ringing began or worsened.
  • The symptoms: one ear or both, constant or intermittent, and any hearing change, dizziness or balance difficulty.
  • Other possible triggers: recent loud noise, illness, ear blockage or injury.

Ask: “Could this medicine or combination explain the change? Is a dose adjustment, alternative or hearing test appropriate?” Your clinician may also examine your ears for wax or infection and consider other causes. Medication use is only one possible explanation. NIDCD

If you receive chemotherapy or an aminoglycoside antibiotic, report new ringing, hearing changes or imbalance promptly to the treating team. Do not wait until the course is finished.

When not to wait for a routine appointment

Sudden hearing loss—over hours or a few days—with or without tinnitus is a medical emergency. Seek care immediately rather than assuming a drug side effect will wear off. Delayed treatment can reduce the chance of hearing recovery. NIDCD’s sudden-hearing-loss guidance

Seek urgent assessment for tinnitus that beats in time with your pulse. Tinnitus after a head injury, or with facial weakness or severe spinning dizziness, also needs emergency assessment. NHS tinnitus guidance

If ringing persists after the medication review, an audiologist can assess hearing and help plan tinnitus care. For a separate question—whether medicines can treat the ringing itself—see medication treatment for tinnitus.

About the Author

Dale is a veterans-benefits writer who has walked hundreds of claims through the VA process, most of them starting with tinnitus.